Article

Venous thromboembolism in recipients of antipsychotics: Incidence, mechanisms and management

Department of Drug ResearchClinical Pharmacology, Faculty of Health Sciences, Linkping University, Department of Clinical Pharmacology, County Council of Linkping, Linkping, Sweden.
CNS Drugs (Impact Factor: 4.38). 06/2012; 26(8):649-62. DOI: 10.2165/11633920-000000000-00000
Source: PubMed

ABSTRACT Since chlorpromazine was introduced to the market in the early 1950s, the use of antipsychotic drugs has been associated with venous thromboembolism (VTE) in a number of reports. During the last decade the evidence has been strengthened with large epidemiological studies. Whether all antipsychotics increase the risk for VTE or the risk is confined to certain drugs is still unclear. The aim of this article is to present an updated critical review focusing on the incidence, mechanisms and management of VTE in users of antipsychotics. After searching the databases PubMed and Scopus for relevant articles we identified 12 observational studies, all of which were published after the year 2000. In most of these studies an elevated risk of VTE was observed for antipsychotic drugs, with the highest risk for clozapine, olanzapine and low-potency first-generation antipsychotics. The risk seems to be correlated with dose. The elderly, who mainly use lower doses, do not show an increased risk of VTE to the same extent as younger subjects. The underlying biological mechanisms explaining the association between antipsychotic medication and VTE are to a large extent unknown. Several hypotheses have been proposed, such as body weight gain, sedation, enhanced platelet aggregation, increased levels of antiphospholipid antibodies, hyperprolactinaemia and hyperhomocysteinaemia. The risk of VTE in schizophrenia and other psychotic disorders may also be related to the underlying disease rather than the medication. Very limited evidence exists to guide how cases of VTE in subjects using antipsychotics should be handled. An attempt to compile an algorithm where the patients' individual risk of VTE is assessed and preventive clinical measures are suggested has been published recently. Strong consideration should be given to discontinuation of the offending antipsychotic drug in patients experiencing a VTE, and another antipsychotic drug with a presumably lower risk should be chosen if antipsychotic drug treatment is still indicated. It is essential that physicians and patients are aware that VTE may be an adverse drug reaction to the antipsychotic treatment so the condition is identified early and treated appropriately.

1 Follower
 · 
200 Views
  • Source
    • "Possible underlying mechanisms are immobilization and dehydration in all three conditions, plus vessel injury in the situation of physical restraint, due to heavy resistance of the patient, or fever and rhabdomyolysis in the case of neuroleptic malignant syndrome [4]. Higher risk for VTE has also been demonstrated for specific classes of psychotropic drugs, most consistently for antipsychotics [9] [10] [11] [12] [13] [14] [15]. Exact mechanisms have not been elucidated yet, and only recently increased prolactin has been implicated as a potential contributing factor [16]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Venous thromboembolism has been associated with antipsychotic drugs, but the underlying mechanisms are largely unknown. Hypotheses that have been made include body weight gain, sedation, enhanced platelet aggregation, increased levels of antiphospholipid antibodies, hyperhomocysteinemia, whereas hyperprolactinemia has recently attracted attention as a potential contributing factor. The highest risk has been demonstrated for clozapine, olanzapine, and low-potency first-generation antipsychotics; however, presently there is no data for amisulpride. In the present paper we describe a case of pulmonary embolism in a female bipolar patient, receiving treatment with amisulpride, aripiprazole, and paroxetine. Although a contribution of aripiprazole and paroxetine cannot completely be ruled out, the most probable factor underlying the thromboembolic event seems to be hyperprolactinemia, which was caused by amisulpride treatment. Increased plasma levels of prolactin should probably be taken into account during the monitoring of antipsychotic treatment as well as in future research concerning venous thromboembolism in psychiatric settings.
    02/2013; 2013:718950. DOI:10.1155/2013/718950
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The premise that chronic neuroleptic treatment may induce decline in some schizophrenic patients has received considerable attention. This effect, typically called super sensitivity psychosis, has been accredited to neuroleptic induced changes in mesolimbic or mesocortical dopaminergic receptors. Both typical and atypical antipsychotics generations of medication tend to block receptors in the brain's dopamine pathways which offers a number of harmful and undesired (adverse) effects including lowered life expectancy, extrapyramidal effects on motor control including akathisia (an inability to sit still), trembling, and muscle weakness weight gain, decrease in brain volume, enlarged breasts e.g. gynecomastia in men and milk discharge in men and women (galactorrhea due to hyperprolactinaemia), lowered white blood cell count (agranulocytosis), involuntary repetitive body movements (tardive dyskinesia), diabetes, and sexual dysfunction. In evaluating the risk of neuroleptic medication, the occurrence of its common side effects and uneasiness connected with these side effects should be determined. However, research has not established that neuroleptics cause the projected effect, and considerations of mechanism have not been alienated from those of causation. The focus of research in this area should be the concern or repudiation of a causal relationship between chronic neuroleptic use and psychotic relapse, even though at hand article would eradicate to researchers to find out a compiled revision on probable side effects of neuroleptic drugs.
    12/2012; 42(4). DOI:10.1016/S2305-0500(13)60105-0
  • [Show abstract] [Hide abstract]
    ABSTRACT: Patients with immune thrombocytopenia (ITP) paradoxically have an increased risk of thrombosis. The presence of antiphospholipid antibodies (aPL) has been observed in a substantial proportion of ITP patients, but its clinical significance remains to be established. This study retrospectively investigated the prevalence and clinical significance of aPL in ITP patients and assessed the risk factors for thrombosis. One hundred and sixty-five subjects with ITP were included in the study and followed for a mean period of 63·4 months. Sixty-nine (41·6%) patients were positive for aPL at diagnosis, and their clinical characteristics and course of ITP were not different from those of aPL-negative patients. Twenty-one (12·7%) patients developed a thrombotic event during follow-up and the cumulative incidence rate ratio of aPL-positive to aPL-negative patients for thromboembolism was 3·15 [95% confidence interval (CI) 1·21-8·17] after adjusting for confounding factors. Lupus anticoagulant and hypertension were identified by Cox regression analysis as independent risk factors for thrombosis [hazard ratio (HR) 4·1, 95% CI 1·4-11·9, P = 0·009 and HR 5·6, 95% CI 1·9-15·8, P = 0·001, respectively]. Our results showed that a substantial proportion of ITP patients were aPL-positive, and that lupus anticoagulant and hypertension were independent risk factors for thrombosis. Detection of aPL can provide useful information for identifying patients at high-risk for developing thrombosis.
    British Journal of Haematology 03/2013; 161(5). DOI:10.1111/bjh.12318 · 4.96 Impact Factor
Show more